Alert archive / Wisconsin / Wind Advisories in 2009

Wind Advisory 3, NWS Milwaukee, WI

December 25, 20095 counties in Wisconsin

NWS Milwaukee, WI issued this wind advisory at Dec 25, 2009, 3:27 AM CST for 5 counties in Wisconsin. It took effect at Dec 25, 2009, 4:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2009, 3:27 AM CST (09:27 UTC)
In effect from
Dec 25, 2009, 4:00 AM CST
Expired
Dec 25, 2009, 12:00 PM CST
In force
8 hr
Issued by
NWS Milwaukee, WI

Counties Kenosha County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Sheboygan County, WI

The radar

The Milwaukee radar (KMKX), 58 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KMKX 250927
NPWMKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 AM CST FRI DEC 25 2009

...PERIOD OF STRONG WINDS EXPECTED THIS MORNING...

.DEEP LOW PRESSURE OVER NORTHERN MISSOURI WILL PUSH INTO IOWA THIS
MORNING RESULTING IN A TIGHT PRESSURE GRADIENT OVER SOUTHEAST
WISCONSIN AND LAKE MICHIGAN. 

STRONG EAST WINDS OF 30 TO 35 MPH ABOUT 1000 FEET OFF THE GROUND
MAY BE ABLE TO MIX DOWN TO THE SURFACE THIS MORNING. WIND SPEEDS
WOULD BE THE STRONGEST OVER THE LAKESHORE COUNTIES...DOWNWIND OF
LAKE MICHIGAN WHERE SURFACE FRICTION IS LESS.

SUSTAINED SURFACE WINDS MAY REACH 30 MPH FOR AN HOUR OR TWO THIS
MORNING WITH A GUST TO 40 MPH. HENCE A WIND ADVISORY HAS BEEN
ISSUED UNTIL NOON FOR THE LAKESHORE COUNTIES.

WIZ052-060-066-071-072-251730-
/O.NEW.KMKX.WI.Y.0003.091225T1000Z-091225T1800Z/
SHEBOYGAN-OZAUKEE-MILWAUKEE-RACINE-KENOSHA-
INCLUDING THE CITIES OF...SHEBOYGAN...PORT WASHINGTON...
MILWAUKEE...RACINE...KENOSHA
327 AM CST FRI DEC 25 2009

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

* TIMING...STRONGEST WINDS ARE EXPECTED THIS MORNING BETWEEN 4 AM
  AND 10 AM CST.

* WINDS...EAST WINDS OF 25 TO 35 MPH FOR SEVERAL HOURS WITH A GUST
  TO 40 MPH.

* IMPACTS...ISOLATED POWER OUTAGE POSSIBLE FROM ANY LINGERING
  GLAZE ON TREES AND POWER LINES NORTH OF MILWAUKEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
MBK
1 follow-up statement
000 
WWUS73 KMKX 251300
NPWMKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 AM CST FRI DEC 25 2009

...PERIOD OF STRONG WINDS THIS MORNING...

.DEEP LOW PRESSURE OVER NORTHERN MISSOURI WILL PUSH INTO IOWA
THIS MORNING RESULTING IN A TIGHT PRESSURE GRADIENT OVER
SOUTHEAST WISCONSIN AND LAKE MICHIGAN.

STRONG EAST WINDS OF 25 TO 35 MPH ABOUT 1000 FEET OFF THE GROUND
WILL MIX DOWN TO THE SURFACE AT TIMES THIS MORNING. WIND SPEEDS
WILL BE THE STRONGEST OVER THE LAKE SHORE COUNTIES...DOWNWIND OF
LAKE MICHIGAN.

SUSTAINED SURFACE WINDS MAY REACH 30 MPH FOR AN HOUR OR TWO THIS
MORNING...WITH A POSSIBLE GUST TO 45 MPH. MILWAUKEE INTERNATIONAL
AIRPORT RECEIVED A WIND GUST OF 47 MPH JUST BEFORE 6 AM. RACINE
AIRPORT HAD A SUSTAINED WIND OF 32 MPH AROUND 5 AM.

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON FOR THE LAKE SHORE
COUNTIES FROM SHEBOYGAN TO KENOSHA.

WIZ052-060-066-071-072-251800-
/O.CON.KMKX.WI.Y.0003.000000T0000Z-091225T1800Z/
SHEBOYGAN-OZAUKEE-MILWAUKEE-RACINE-KENOSHA-
INCLUDING THE CITIES OF...SHEBOYGAN...PORT WASHINGTON...
MILWAUKEE...RACINE...KENOSHA
700 AM CST FRI DEC 25 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* TIMING...STRONGEST WINDS ARE EXPECTED THIS MORNING UNTIL 10 OR
  11 AM CST. 

* WINDS...EAST WINDS OF 25 TO 35 MPH FOR SEVERAL HOURS WITH A
  POTENTIAL GUST TO 45 MPH.

* IMPACTS...ISOLATED POWER OUTAGES AND TREES KNOCKED DOWN DUE TO
  THE COMBINATION OF ANY LINGERING GLAZE AND THE STRONG
  WINDS...MAINLY NORTH OF MILWAUKEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
MBK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this wind advisory went out at Dec 24, 3:23 PM CST, 12 hours 4 minutes earlier.

Area forecast discussion, Dec 24, 3:23 PM CST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 PM CST THU DEC 24 2009

.SHORT TERM...
TONIGHT-
FORECAST CONFIDENCE...MEDIUM

TEMPERATURES JUST ABOVE FREEZING MOST OF THE CWA. COUPLE OF
POCKETS AROUND FREEZING STILL. SO WITH WET BULB TEMPS NEAR
FREEZING...CERTAINLY COULD BE A FEW POCKETS OF FREEZING RAIN LEFT.
CURRENT TEMPERATURE AT THE OFFICE IS 32.3 F...AND INSPECTION OF
THE PARKING LOT AND CARS SHOWS WET SURFACES EVERYWHERE AN NO SIGNS
OF ADDITIONAL GLAZE.

EXPECT THAT TEMPERATURES WILL GRADUALLY GO UP 2-3 DEGREES
OVERNIGHT AND BE IN THE MID TO UPPER 30S BY MORNING.

MEANWHILE IMPRESSIVE CYCLONE EVIDENT ON WATER VAPOR IMAGERY OVER
NORTH TEXAS...WITH MAJOR WINDSTORM AND BLIZZARD IN PROGRESS OVER
PARTS OF TEXAS AND OKLAHOMA. CYCLOGENESIS FROM THIS FEATURE SENDS
986MB LOW INTO NORTHEAST MISSOURI OVERNIGHT.

70-80 KNOT SOUTHEAST 850 MB JET OVER OHIO VALLEY WILL BE AIMING
TOWARD SOUTHERN WISCONSIN...WITH OBVIOUSLY MASSIVE WARM ADVECTION
REGIME. CONSENSUS OF MODEL AND HPC QPF GUIDANCE SUGGESTS 1 TO 1.5
INCHES OF RAIN TONIGHT INTO FRIDAY MORNING.

SNOW PACK WILL PROBABLY ABSORB MUCH OF THIS RAIN...BUT THERE WILL
BE ENOUGH MELTING TO CREATE LOCALIZED FLOODING...ESPECIALLY IN
URBAN AREAS WHERE STORM DRAINS CLOG WITH SNOW AND ICE.

FRIDAY-
FORECAST CONFIDENCE...HIGH

DEEP SURFACE LOW OCCLUDES AND HOOKS CYCLONICALLY TOWARD WEST INTO
CENTRAL IOWA. THIS OCCURS AS DEEP UPPER LOW DIGS FROM WESTERN
DAKOTAS CURRENTLY AND ACROSS NEBRASKA AND KANSAS TONIGHT AND
TOMORROW. OCCLUDED FRONT RACES NORTHWARD INTO SOUTHERN WISCONSIN
DURING THE AFTERNOON...WITH COLD AIR TAKING THE SCENIC ROUTE.
EXPECT TEMPERATURES TO CRASH LATE IN THE DAY AS GFS HAS 850 MB
TEMPERATURES PLUNGING TO BETWEEN -4 AND -10C. RAIN SHOULD TURN TO
SNOW FROM SOUTHWEST TO NORTHEAST DURING THE AFTERNOON AND EARLY
EVENING.

THE HEAVIEST PRECIPITATION SHIFTS NORTH OF THE AREA DURING THE
MORNING. THUS...DO NOT EXPECT MUCH SNOW ACCUMULATION AFTER THE
TURNOVER.

ALL REMAINING SLUSHY SNOW WILL THEN FREEZE INTO SHEETS OF ICE
FRIDAY EVENING. UNTREATED WET SURFACES SHOULD BECOME ICY.

SATURDAY AND SUNDAY-
FORECAST CONFIDENCE...HIGH

DEEP UPPER LOWS PIN-WHEEL AROUND EACH OTHER AND EVENTUALLY MERGE
OVER ILLINOIS. DEEP 500 MB LOW BELOW 520DM THEN LOOPS AROUND OVER
IL/WI/IA AREA FOR A COUPLE OF DAYS.

VARIOUS UNTIMEABLE PERIODS OF LIGHT SNOW THEN EXPECTED BENEATH
UPPER COLD CORE WITH 850 MB TEMPERATURES BETWEEN -10 AND -14 C.
THUS PLENTY OF MOISTURE IN THE DENDRITE LAYER BUT UPWARD MOTION
NOT EXPECTED TO BE PARTICULARLY STRONG. OVER A LONG PERIOD OF
TIME...A GENERAL 1 TO 2 INCHES OF SNOW ACCUMULATION.

.LONG TERM...
MONDAY-
FORECAST CONFIDENCE...MEDIUM

UPPER LOW FINALLY PULLS AWAY WIT NORTHWEST FLOW REGIME AND LARGE
HIGH RISES. NOT IMPOSSIBLE WITH CYCLONIC FLOW CONTINUING FOR
FLURRIES BUT WILL LEAVE OUT FOR NOW.

TUESDAY-
FORECAST CONFIDENCE...MEDIUM

SHOULD BE QUIET UNDER SURFACE AND UPPER RIDGE.

WEDNESDAY AND THURSDAY-
FORECAST CONFIDENCE...MEDIUM

PHASING OF SOUTHERN AND NORTHERN BRANCH TROUGHS LIKELY TO RESULT
IN LIGHT SNOW EVENT IN GREAT LAKES AREA. WILL HAVE CHANCE OF SNOW
FOR NOW.

&&

.AVIATION...
STRONG LOW LEVEL JET AND UPPER LEVEL DISTURBANCE WILL
DRIVE MODERATE RAIN ACROSS THE TAF SITES TONIGHT INTO THURSDAY
MORNING. PREVAILING IFR CEILINGS AND VISIBILITIES ARE EXPECTED WITH
THE RAIN. HEAVY RAIN WITH LOW IFR CONDITIONS ARE POSSIBLE AT TIMES
THROUGH THE NIGHT WITH THE STRONG LIFT...BUT MENTION KEPT OUT OF
TAFS FOR NOW UNTIL BETTER INTENSITY TRENDS CAN BE ESTABLISHED.

RAIN WILL CHANGE BACK TO SNOW AT KMSN AROUND 15Z TO 17Z
FRIDAY...WITH THE EASTERN SITES AROUND 22Z FRIDAY TO 00Z SATURDAY.
BRISK AND GUSTY EAST TO SOUTHEAST WINDS ARE EXPECTED THROUGH
FRIDAY...AS THE STRONG LOW PRESSURE SYSTEM MOVES INTO THE REGION.

&&

.MARINE...
GALE WARNING CONTINUES ACROSS THE NEARSHORE WATERS UNTIL
18Z FRIDAY. STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION
TONIGHT AND FRIDAY. THE STRONG PRESSURE GRADIENT WITH THIS
SYSTEM...AS WELL AS GOOD MIXING OF 35 TO 40 KNOT WINDS FROM 1000
FEET ABOVE THE SURFACE...WILL MAINTAIN GALE FORCE WINDS THROUGH 18Z
FRIDAY. WAVES WILL BUILD TO 8 TO 12 FEET TONIGHT INTO FRIDAY WITH
THE STRONG ONSHORE FLOW.

WINDS DECREASE IN STRENGTH FRIDAY AFTERNOON...BUT WILL STILL SEE
FREQUENT GUSTS TO 30 KNOTS. THE LOW WILL WEAKEN AS IT MOVES EAST
THROUGH THE REGION FRIDAY NIGHT AND SATURDAY...WITH A SUBSEQUENT
DECREASE IN WIND SPEEDS EXPECTED OVER THE NEARSHORE WATERS. WAVES
WILL REMAIN HIGH THROUGH SATURDAY. A SMALL CRAFT ADVISORY WILL BE
NEEDED FROM 18Z FRIDAY THROUGH SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WARNING UNTIL NOON CST FRIDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...CRAVEN/02
AVIATION/MARINE...WOOD/08
Hazardous weather outlook, Dec 24, 9:35 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
935 PM CST THU DEC 24 2009

WIZ046-047-051-052-056>060-062>072-251015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
935 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

RAIN WILL PREVAIL AND MAY BE MODERATE TO HEAVY AT TIMES. RAINFALL OF
AN INCH...TO ONE AND ONE HALF INCHES...ARE EXPECTED TO FALL ON TOP
OF THE CURRENT SNOW PACK AND FROZEN GROUND. THIS WILL LIKELY RESULT
IN MINOR FLOODING OF AREA CREEKS...RIVERS...AND STREAMS. RUNOFF
WOULD ALSO CAUSE PONDING OF WATER ON AREA ROADWAYS.

IT WILL BE A GOOD IDEA TO MAKE SURE THE CLOSEST SEWER DRAIN TO YOUR
RESIDENCE IS UNCLOGGED BY SNOW AND DEBRIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PERIODS OF RAIN WILL CHANGE BACK TO OCCASIONAL SNOW ON FRIDAY
AND EARLY FRIDAY EVENING...AS COLDER AIR WRAPS AROUND THE WEAKENING
AREA OF LOW PRESSURE OVER EASTERN IOWA. PERIODS OF LIGHT SNOW WILL
THEN CONTINUE INTO SATURDAY NIGHT...WITH LIGHT SNOW ACCUMULATIONS AS
THE LOW PRESSURE AREA MEANDERS TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-251015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
935 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR THE NEARSHORE WATERS TONIGHT.
FURTHER TIGHTENING OF THE PRESSURE GRADIENT ACROSS SOUTHERN LAKE
MICHIGAN WILL BRING EAST GALES UP TO 35 KNOTS. WAVES WILL BUILD TO 8
TO 12 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE TIGHT PRESSURE GRADIENT OVER LAKE MICHIGAN WILL LINGER FRIDAY
MORNING. HENCE...THE GALE WARNING CONTINUES UNTIL NOON ON FRIDAY.

THE WINDS WILL START TO SLOWLY SUBSIDE FROM FRIDAY AFTERNOON THROUGH
SATURDAY...AS THE PRESSURE GRADIENT ASSOCIATED WITH LOW PRESSURE
BEGINS TO WEAKEN. HOWEVER...THE WINDS AND WAVES WILL LINGER AT SMALL
CRAFT ADVISORY LEVELS DURING THIS PERIOD.

GEHRING
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Dec 24, 9:38 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
938 PM CST THU DEC 24 2009

WIZ046-047-051-052-056>060-062>072-251200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
938 PM CST THU DEC 24 2009

...THAW OVER NEXT 24 HOURS BEFORE COLD AIR RETURNS...

RAIN WILL CONTINUE...MODERATE TO HEAVY AT TIMES...THROUGH THE
NIGHT WITH 1 TO 1.5 INCHES OF TOTAL RAIN EXPECTED. TEMPERATURES
WILL REMAIN STEADY OR WARM SLIGHTLY TONIGHT. TEMPERATURES WILL BE
IN THE 35 TO 40 DEGREE RANGE BY CHRISTMAS MORNING.

ALTHOUGH LOCATIONS IN OZAUKEE...WASHINGTON...SHEBOYGAN...AND FOND
DU LAC COUNTIES SAW PERIODS OF SLEET AND FREEZING RAIN DURING THE
EVENING...TEMPERATURES HAVE WARMED UP ENOUGH THAT ICING SHOULD NOT
BE A PROBLEM FOR THE REST OF TONIGHT. MOST ROADS AND SURFACES
SHOULD REMAIN WET OVERNIGHT.

THE RAIN AND MELTING SNOWPACK COULD RESULT IN LOCALIZED FLOODING
PROBLEMS TONIGHT INTO CHRISTMAS DAY. AS TEMPERATURES FALL BACK
INTO THE 20S FRIDAY NIGHT...RESIDUAL SLUSH AND STANDING WATER WILL
REFREEZE INTO SOLID SHEETS OF ICE. THUS...SNOW REMOVAL EFFORTS
SHOULD BE COMPLETED BY CHRISTMAS AFTERNOON BEFORE TEMPERATURES
DROP BELOW FREEZING AGAIN.

LIGHT SNOW IS EXPECTED FRIDAY NIGHT INTO SATURDAY...WITH
ACCUMULATIONS OF JUST AN INCH OR SO. HOWEVER...TRAVEL COULD BECOME
HAZARDOUS ON UNTREATED SURFACES AS WET SURFACES TURN ICY AND SNOW
STARTS TO ACCUMULATE ON TOP OF IT.

CRAVEN/FRANKS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 10:07 AM CSTRiver Flood WatchMKXKenosha31 hr
Dec 25, 12:08 PM CSTRiver Flood WarningMKXRacine66 hr
Dec 25, 2:39 PM CSTSmall Craft AdvisoryMKX13 hr

Nearby

Wind Advisories in Wisconsin, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.